Hail, Franklin
- When
- June 15, 10:43 AM CST to 10:48 AM CST
- Where
- Franklin County, 1.38 mi N of Estill Spgs Arpt
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.290, -86.150
Nickel size hail was reported near Estill Springs.
Scattered severe thunderstorms developed during the early afternoon hours as an upper level disturbance interacted with a very unstable atmosphere. The storms initially produced several reports of large hail during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Scattered severe thunderstorms developed during the early afternoon hours as an upper level disturbance interacted with a very unstable atmosphere. The storms initially produced several reports of large hail during the afternoon. Later in the afternoon and early evening, the storms became damaging wind producers with sporadic hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 15, 8:59 AM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 959 AM CDT WED JUN 15 2011 .UPDATE...FOR SHOWER/THUNDERSTORM ACTIVITY. && .DISCUSSION...SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG SUCCESSIVE WAVES IN TN AHEAD OF THE WEAK COOL FRONT OVER THE MS RIVER VALLEY. THIS (MAINLY ELEVATED) ACTIVITY MAY BEGIN AFFECTING THE SOUTHERN MIDDLE TN AREA OVER THE NEXT COUPLE OF HOURS. THUS...WILL BE MAKING SOME SLIGHT ADJUSTMENTS TO THE POPS FOR THAT AREA. EXPECTING A HIGH AMOUNT OF SURFACE BASED INSTABILITY CURRENTLY LOCATED OVER NORTH MS TO GRADUALLY SPREAD EASTWARD ACROSS N AL AS A WEAK WARM FRONT CURRENTLY OVER THE MS/AL BORDER MOVES EASTWARD. THIS WILL ALSO SPREAD A HIGHER AMOUNT OF MOISTURE ACROSS THE AREA WITH DEWPOINTS EXPECTED TO RISE INTO THE MID/UPPER 60S TO LOW 70S (HIGHER OVER NW AL THAN NE AL). WITH THE SLIGHT DECREASE IN CLOUD COVER NOTICEABLE ON VIS SATELLITE... TEMPERATURES SHOULD RISE INTO THE UPPER 80S AND 90S. WIND SHEAR IS NOT REALLY IMPRESSIVE AT THE SFC TO ABOUT 850 HPA. HOWEVER...THERE IS SOME ELEVATED WIND SHEAR WHICH IN CONJUNCTION WITH THE HIGH AMOUNT OF SURFACE BASED INSTABILITY WILL CONTRIBUTE TO THE POSSIBILITY OF DISCRETE CELLS WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. NSSL WRF FORECAST SOUNDINGS ARE INDICATING THE POSSIBILITY OF SOME INCREASED HELICITIES AROUND 22-23Z WHICH COULD BE CAUSED FROM SOME CONVECTIVE OUTFLOW BOUNDARIES. TO SUM UP...CURRENT MODEL GUIDANCE AND TRENDS ARE INDICATING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS (POSSIBLY STARTING AROUND NOON) MAINLY BEGINNING LATER THIS AFTERNOON AND CONTINUING THROUGH THIS EVENING. THE MAIN IMPACTS WILL BE LARGE HAIL AND DAMAGING WINDS. && .PREV DISCUSSION... /ISSUED 625 AM CDT WED JUN 15 2011/ A MID-LEVEL RIDGE AXIS EXTENDS FROM THE MISSISSIPPI VALLEY NORTHWARD INTO THE GREAT LAKES REGION...WITH NORTHWEST FLOW ALOFT IN PLACE ACROSS THE TENNESSEE VALLEY TO THE EAST OF THE RIDGE AXIS AND TO THE SOUTHWEST OF AN UPPER LOW CENTERED OFF THE COAST OF NEW ENGLAND. A MID-LEVEL CYCLONE WAS NOTED IN RECENT WATER VAPOR IMAGERY DROPPING EAST-SOUTHEASTWARD ACROSS THE DAKOTAS...WITH A TRAILING TROUGH AXIS EXTENDING SOUTHWARD INTO THE SOUTHERN PLAINS. THIS TROUGH AXIS AND THE ACCOMPANYING SURFACE COLD FRONT ARE EXPECTED TO SHIFT EASTWARD TOWARD THE MID-MISSISSIPPI VALLEY THROUGH THE EARLY MORNING HOURS. MODELS ARE IN GOOD AGREEMENT IN FORECASTING THE NORTHERN PLAINS UPPER LOW TO SLOWLY FILL AND DRIFT EASTWARD ACROSS MINNESOTA THROUGHOUT THE DAY TODAY...AS MID-LEVEL HEIGHTS RISE DOWNSTREAM FROM A LARGE UPPER LOW PROGRESSING EASTWARD OVER THE NORTHERN ROCKIES. MEANWHILE...THE TRAILING TROUGH AXIS IS LIKEWISE FORECAST TO WEAKEN AND EJECT EAST-NORTHEASTWARD ALONG OR JUST NORTH OF THE OHIO RIVER...WITH THE STRONGEST DYNAMIC FORCING FOR UPWARD VERTICAL MOTIONS EXPECTED TO REMAIN TO THE NORTH OF THE FORECAST AREA. THE SURFACE LOW IS ALSO EXPECTED TO DEGENERATE INTO AN OPEN TROUGH AXIS AS IT MOVES ACROSS THE UPPER MIDWEST. HOWEVER...LOW-LEVEL CONVERGENCE ALONG WHAT APPEARS TO BE A PREFRONTAL TROUGH SHOULD BE SUFFICIENT TO FORCE THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON... WITH WEST-SOUTHWESTERLY STEERING WINDS IN THE 850-700 MB LAYER INITIALLY MAINTAINING THE HIGHEST COVERAGE OF STORMS ACROSS TENNESSEE. CHANCES FOR STORMS ACROSS MOST OF NORTHERN ALABAMA WILL NOT INCREASE UNTIL LATE AFTERNOON/EARLY EVENING...AS THE WEAKENING SURFACE FRONT DRIFTS INTO THE REGION FROM THE NORTHWEST. POINT FORECAST SOUNDINGS FROM THE ECMWF/UKMET/GFS/NAM ALL AGREE THAT PWAT VALUES WILL RISE INTO THE 1.5-1.7 INCH RANGE FOR THE MAJORITY OF THE AREA...WHICH SHOULD BE SUFFICIENT TO SUPPORT A HIGH-END SCATTERED COVERAGE OF THUNDERSTORMS. AS HAS BEEN MENTIONED IN PREVIOUS AFD/HWO ISSUANCES FROM THIS OFFICE...AS WELL AS THE DAY 1 CONVECTIVE OUTLOOK FROM SPC...ENVIRONMENTAL CONDITIONS WILL BECOME VERY FAVORABLE FOR DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WITH THE STRONGEST CONVECTION THIS AFTERNOON AND EARLY EVENING...AS MID-LEVEL FLOW INCREASES TO 35-45 KNOTS AND LOW- LEVEL LAPSE RATES STEEPEN WITH STRONG DIURNAL HEATING. WILL MAINTAIN SCATTERED THUNDERSTORMS INTO THE EARLY EVENING AS CONVECTION WILL LIKELY PERSIST BEYOND 16/00Z... AIDED BY THE DIFFUSE SURFACE FRONT SLIPPING INTO THE AREA AND THE PASSAGE OF VERY WEAK MID-LEVEL SHORTWAVE TROUGH FROM THE NORTHWEST. DRY WEATHER WILL RETURN TO THE AREA ON THURSDAY...AS A WEAK SURFACE HIGH SHIFTS EASTWARD TOWARD THE SOUTHERN APPALACHIANS AND SHORTWAVE RIDGING ALOFT BUILDS INTO THE AREA IN THE WAKE OF THE TROUGH AXIS PUSHING ACROSS THE REGION LATE TONIGHT. FROM THURSDAY NIGHT INTO FRIDAY...MODELS INDICATE THAT A HIGH AMPLITUDE RIDGE WILL BUILD NORTHWARD INTO SOUTHERN CANADA...BETWEEN AN UPPER LOW OVER THE SOUTHERN CANADIAN ROCKIES AND ANOTHER UPPER LOW POSITIONED OVER WESTERN QUEBEC. THIS DEVELOPING PATTERN WILL PLACE THE FORECAST AREA IN A MUCH WEAKER NORTHWEST FLOW REGIME ALOFT...AND PERHAPS TO THE SOUTH OF THE PRIMARY STORM TRACK AS A SERIES OF DISTURBANCES MOVE THROUGH THE SOUTHWESTERLY GRADIENT FLOW BETWEEN THE ROCKIES UPPER LOW AND A MID-LEVEL HIGH CENTERED ACROSS NORTHERN MEXICO. DUE TO UNCERTAINTIES ON HOW STRONG THE NORTHWEST FLOW ALOFT WILL ACTUALLY BE ACROSS THIS REGION...WILL MAINTAIN SLIGHT CHANCE POPS DURING THIS PERIOD. IN THE EXTENDED FORECAST...MEDIUM RANGE GUIDANCE FROM THE ECMWF/GFS CONTINUES TO INDICATE A RAPID RETURN TO HOT/DRY WEATHER ACROSS THE TENNESSEE VALLEY FROM THIS WEEKEND THROUGH THE FIRST PART OF NEXT WEEK. MODELS GENERALLY AGREE THAT A STRONG UPPER TROUGH WILL SPREAD ONSHORE ALONG THE PACIFIC COAST OF OREGON/NORTHERN CALIFORNIA ON FRIDAY NIGHT...AND PROGRESS EASTWARD ACROSS THE FOUR CORNERS REGION AND CENTRAL ROCKIES BY SATURDAY NIGHT. AS THIS OCCURS...THE MID- TROPOSPHERIC RIDGE OVER NORTHERN MEXICO WILL LIKELY BUILD EASTWARD ACROSS TEXAS AND BECOME CENTERED ACROSS THE NORTHWESTERN GULF OF MEXICO BY LATE THIS WEEKEND. A RIDGE AXIS BUILDING NORTHWARD FROM THIS HIGH WILL ENSURE HOT TEMPERATURES AND GENERALLY DRY WEATHER FOR THE TENNESSEE VALLEY...WITH ONLY A VERY SLIGHT CHANCE OF AN AFTERNOON SHOWER/STORM...MAINLY IN THE EAST. THERE ARE SOME INDICATIONS THAT A BROAD UPPER TROUGH MOVING SLOWLY ACROSS THE NORTHERN/CENTRAL PLANS MAY BEGIN TO WEAKEN THE RIDGE BY THE MIDDLE OF NEXT WEEK...BUT DUE TO UNCERTAINTIES AT THIS TIME RANGE...WILL MAINTAIN A PERSISTENCE FORECAST OF HOT TEMPERATURES AND 10-20 PERCENT POPS. && .AVIATION.../FROM 12Z ISSUANCE/ NO CHANGES. VFR CONDITIONS ARE GENERALLY XCPTED THROUGH THE PERIOD. A WEAK COLD FRONT THOUGH MOVING W TO E THROUGH THE AREA LATER TODAY WILL RESULT IN SCT SHRA/TSRA DEVELOPING ALONG/AHEAD OF THE FRONT. VRB WINDS GUSTING OVER 20KT...ALONG WITH REDUCED VIS/CEILINGS...ARE XPCTED IN AND NEAR ANY CONVECTIVE ACTIVITY MAINLY FROM 20-24Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && AVIATION...09 PREV DISCUSSION...70/DD UPDATE...SL.77
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 809 AM CDT WED JUN 15 2011 ALZ001>010-016-TNZ076-096-097-151800- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 809 AM CDT WED JUN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A WEAK COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA LATER TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT THROUGH THE EVENING PERIOD. THERE IS A POSSIBILITY FOR SOME STORMS TO REACH SEVERE THRESHOLDS MAINLY THIS AFTERNOON AND THIS EVENING...WITH DAMAGING WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING AND LARGE HAIL THE PRIMARY WEATHER THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH TUESDAY ACROSS MUCH OF THE OUTLOOK AREA. BRIEF HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON AND EVENING. SL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1051 AM CDT WED JUN 15 2011
TNZ097-151615-
FRANKLIN-
1051 AM CDT WED JUN 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1115 AM
CDT...
AT 1051 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WINCHESTER...MOVING EAST AT 35 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ALTO...SEWANEE.
ST. ANDREWS.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3536 8602 3533 8599 3533 8597 3530 8592
3526 8589 3523 8589 3523 8586 3517 8587
3517 8619 3530 8622 3537 8612
TIME...MOT...LOC 1551Z 263DEG 30KT 3526 8604
SLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1102 AM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM HAIL ESTILL SPRINGS 35.26N 86.13W
06/15/2011 E0.50 INCH FRANKLIN TN LAW ENFORCEMENT
&&
KULASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1121 AM CDT WED JUN 15 2011 ALZ006-009-151645- JACKSON-MADISON- 1121 AM CDT WED JUN 15 2011 ...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND MADISON COUNTIES UNTIL 1145 AM CDT... AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM IN NORTH HUNTSVILLE...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...FREQUENT LIGHTNING AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BROWNSBORO...DEPOSIT. MAYSVILLE...GURLEY. GARTH. TRENTON...HOLLYTREE. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3490 8609 3468 8607 3465 8666 3483 8668 TIME...MOT...LOC 1621Z 264DEG 34KT 3475 8656 KULA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 AM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL HUNTSVILLE 34.73N 86.59W
06/15/2011 E0.75 INCH MADISON AL TRAINED SPOTTER
&&
JSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL NE HUNTSVILLE 34.73N 86.59W
06/15/2011 E0.50 INCH MADISON AL BROADCAST MEDIA
&&
JSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 AM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HAIL HUNTSVILLE 34.73N 86.59W
06/15/2011 M1.25 INCH MADISON AL TRAINED SPOTTER
ON RYLAND PIKE. HAIL LASTED FOR 2 MINUTES.
&&
JSThe Northeast Alabama radar (KHTX), 40 km away, was scanning. The volume nearest the first event began at 16:44 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported near Estill Springs.
Quarter size hail was reported.
Nickel sized hail was reported.
Trees were blown down along the Shelbyville highway.
Numerous trees were reported down across the county. One tree fell on and damaged a car. Some locations impacted included: Buckeye road, Pleasant Hill road, Highway 50, Tanyard Hill road, Bull Run road, Coffee Creek, Lost Creek County Line road, Bakertown road, and Damron road.
Trees were blown down on along the Lynchburg highway.
Penny size hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325994, 325987, 325984, 325996, 326012, 326005, 326008.